This information is generalized and not intended as specific medical advice. Consult your healthcare professional before taking or discontinuing any drug or commencing any course of treatment.
Moderate. These medicines may cause some risk when taken together. Contact your healthcare professional (e.g. doctor or pharmacist) for more information.
How the interaction occurs:
The cause of the interaction is not known. When these two medicines are taken together, fluoxetine may prevent your body from processing your seizure medicine properly.
What might happen:
The blood levels of your seizure medicine may increase and cause toxic effects.
What you should do about this interaction:
If you experience nausea, vomiting, confusion, dizziness, seizures, or other symptoms, contact your doctor. It may be necessary to measure the blood levels of your seizure medicine more often or adjust the dose.Your healthcare professionals (e.g. doctor or pharmacist) may already be aware of this interaction and may be monitoring you for it. Do not start, stop, or change the dosage of any medicine before checking with them first.
1.Jalil P. Toxic reaction following the combined administration of fluoxetine and phenytoin: two case reports. J Neurol Neurosurg Psychiatry 1992 May;55(5):412-3.
2.Woods DJ, Coulter DM, Pillans P. Interaction of phenytoin and fluoxetine. N Z Med J 1994 Jan 26;107(970):19.